1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Coroner warns on using kratom with other substances

  1. Terrapinzflyer
    A CORONER has warned of the dangers of using the herbal tea known as Kratom with other substances following the death of a 21 year old who purchased herbal products on the internet.

    Cormac O’Sullivan. of Park Lane, Dún Laoghaire, Co Dublin, was found snoring loudly at home on the couch at 1.30am on May 10th, 2009, by his brother.

    He was taken by ambulance to St Vincent’s hospital where he was pronounced dead. Drugs and plant-like material were found at the scene and gardaí found a large number of envelopes from all over the world for various herbal suppliers.

    Coroner Dr Brian Farrell recorded a cause of death of cardio-respiratory failure due to the combined toxic effects of a combination of carisoprodol, which is used for the relief of muscular and skeletal pain, sedative drugs and mitragynine, which is an ingredient of Kratom tea.

    Mitragynine has opioid properties and can have stimulant or sedative effects, depending on the quantity taken.

    Kratom tea is used for relaxation purposes, the inquest heard. But the coroner said caution must be exercised when adding other substances or medications to it.

    “It ought not to be used in combination with other medications. People need to be aware of the potential results of using Kratom tea, especially with other medications,” said the coroner. “Cormac’s tragic death emphasises the need for prudence when using herbal substances. Buying them on the internet doesn’t guarantee their quality or content.”

    The inquest heard the deceased had engaged in considerable research on the substances and the coroner agreed with his mother that it was a calculated risk. “Unfortunately that combination was capable of causing cardio-respiratory failure. It was a risky venture,” the coroner said.

    The deceased’s brother said he would blend Kratom, and possibly opium, into a tea. “He was quite confident in what he was doing . . . he had also researched what to do if he had an adverse reaction to teas and drugs.”

    GEORGINA O'HALLORANThe
    Irish Times -
    Thursday, June 9, 2011

    http://www.irishtimes.com/newspaper/ireland/2011/0609/1224298641316.html

Comments

  1. snapper
    Sounds fishy that the kratom would be a significant contributor. The lab ferrets took a combination of benzos, hydrocodone, soma and kratom for months for their IVDD and never even passed out. Not that the ferret's experience is very scientific but the ferrets can tell when something is dangerously sedating. More likely this is from poppy tea, which has now killed several people...Sad nonetheless .. How familiar is the 'large number of envelopes from all over the world' ... the ferrets can relate at least..
  2. ianzombie
    This is very sad news, Ive not read the papers today but to hear of a local man dieing like this is terrible.
    I have to say that the report is very well written and I'm glad that it has not be sensationalised, although I'm sure that when some of the less reputable papers get a hold of the story it will be blown out of proportion.
  3. bubbly nubs
    Mixing herbal remedies could harm health (Kratom)

    Interaction with drugs can be fatal

    The inquest into the death of a man in Ireland has highlighted the dangers of combining herbal products with medication.
    Cormac O'Sullivan, 21, died from cardio-respiratory failure caused by drinking Kratom tea mixed with sedatives and muscular pain relief drugs. Kratom tea is marketed for its relaxation properties.

    Coroner Dr Brian Farrell warned that herbal products should be used with great caution, and not in combination with other medications.
    "Cormac's tragic death emphasises the need for prudence when using herbal substances. Buying them on the internet doesn't guarantee their quality or content," Dr Farrell said.

    Regulated herbal products help consumers avoid risks from poor manufacturing standards and missing consumer information.
    However, consumers are still at risk if they do not follow usage instructions, as they could incur an adverse reaction when mixing the product with other medications.

    For instance, St John's Wort, a popular herbal anti-depressant, may interact with many prescribed medicines, including the contraceptive pill and immunosuppressant drugs.

    Ginkgo biloba, promoted as a memory enhancer, can interfere with the action of anesthetics.
    So it is always best to consult with your doctor before taking them, especially if you already have an existing medical condition and/or already taking medication.

    Unlicensed herbal products may not even contain the listed ingredients - and may contain other, harmful ingredients.
    Indeed, there are have been also been cases where herbal remedies have been found to contain drugs to make them effective.
    Only recently, health authorities warned the public against a natural sexual supplement that was laced with Viagra.
    And in April this year, the UK Medical and Healthcare Products Regulatory Authority (MHRA) warned of a natural pain reliever for arthritis available online and by mail-order which was laced with an antihistamine, chlorphenamine.

    If you buy herbal remedies it is best to look for one which are registered with the MHRA. These carry a Traditional Herbal Registration (THR) symbol on their packaging which means they "meet the required standards relating to its quality, safety, evidence of traditional use."
    However, the MHRA also states, "the products themselves do not necessarily work in the way the manufacturer claims."

    http://uk.health.lifestyle.yahoo.net/warning-about-herbal-products.htm
To make a comment simply sign up and become a member!